×

zbMATH — the first resource for mathematics

Viscosity solutions of fully nonlinear second-order elliptic partial differential equations. (English) Zbl 0708.35031
This is a long and technical paper about viscosity solutions for fully nonlinear elliptic equations \(F(x,u,\nabla u,D^ 2u)=0\) in \(\Omega\) under various boundary conditions. The common strategy to tackle these equations is the observation of the first author [Duke Math. J. 55, 362- 384 (1987) and Commun. Pure Appl. Math. 42, No., 15-45 (1989; Zbl 0645.35025)] that (unique) existence is implied by a Perron-process, if viscosity sub- and supersolutions are known and a kind of maximum principle can be proved. It reads as follows: Whenever u (resp. v) is an usc (resp. lsc) bounded viscosity sub- (resp. super-) solution, then \[ u-v\leq \sup_{x\in \partial \Omega}\{u^*(x)-v_*(x)\}^+\text{ in } \Omega \] \(\sup_{y\in \Omega,y\to x} \sup u(y)\) and \(v_*=-(-v)^*.\)
Hence the problem remains in (and most of the paper is devoted to) veryfying this under various structure conditions on F, including Isaac- Bellman equations and also Monge-Ampère equations. See also R. Jensen [Arch. Ration. Mech. Anal. 101, No.1, 1-27 (1988)]. The paper closes with some remarks to the regularity of solutions. For \(C_{1,\alpha}\)-estimates, see also N. S. Trudinger [Proc. R. Soc. Edinb. Sect. A 108, No.1/2, 57-65 (1988; Zbl 0653.35026)].
Reviewer: M.Wiegner

MSC:
35J65 Nonlinear boundary value problems for linear elliptic equations
35B50 Maximum principles in context of PDEs
35B65 Smoothness and regularity of solutions to PDEs
35J70 Degenerate elliptic equations
35D10 Regularity of generalized solutions of PDE (MSC2000)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Alexandrov, A.D, Majorization of solutions of second-order linear equations, Amer. math. soc. transl., 68, 120-143, (1968) · Zbl 0177.36803
[2] Bakelman, I, Theory of quasilinear elliptic equations, Sibirsk. mat. ž., 2, 179-186, (1961)
[3] Bakelman, I, The Dirichlet problem for equations for Monge-Ampère type and their n-dimensional analogues, Dokl. akad. nauk SSR, 126, 923-926, (1959), [Russian] · Zbl 0088.30402
[4] Barles, G, Existence results for first-order Hamilton-Jacobi equations, Ann. inst. H. Poincaré anal. non linéaire, 1, 325-340, (1984) · Zbl 0574.70019
[5] Barles, G, Remarques sur des résultats d’existence pour LES équations de Hamilton-Jacobi du premier ordre, Ann. inst. H. Poincaré anal. non linéaire, 2, 21-33, (1985) · Zbl 0573.35010
[6] Barles, G; Perthame, B, Discontinuous solutions of deterministic optimal stopping time problems, RAIRO, modélisation math. anal. numér, 21, 557-579, (1987) · Zbl 0629.49017
[7] {\scG. Barles and B. Perthame}, Exist time problems in optimal control and vanishing viscosity method, preprint. · Zbl 0674.49027
[8] Bedford, E; Gaveau, B, Hypersurfaces with bounded Levi form, Indiana univ. math. J., 27, 867-873, (1978) · Zbl 0365.32011
[9] Bony, J.M, Principe du maximum dans LES espaces de Sobolev, C. R. acid. sci. Paris, 265, 333-336, (1967) · Zbl 0164.16803
[10] Brandt, A, Interior estimates for second-order elliptic differential (or finite-difference) equations via the maximum principle, Israel J. math., 7, 95-121, (1969) · Zbl 0177.37102
[11] {\scL. Caffarelli}, personal communication.
[12] {\scI. Capuzzo-Dolcetta and P. L. Lions}, Hamilton-Jacobi equations and state-constraints problems, preprint. · Zbl 0702.49019
[13] Cheng, S.Y; Yau, S.T, On the resularity of the Monge-Ampère equations det \((∂\^{}\{2\}u∂xi∂xj) = F(x, u)\), Comm. pure appl. math., 30, 41-68, (1977)
[14] Crandall, M.G; Evans, L.C; Lions, P.L, Some properties of viscosity solutions of Hamilton-Jacobi equations, Trans. amer. math. soc., 282, 487-502, (1984) · Zbl 0543.35011
[15] Crandall, M.G; Ishii, H; Lions, P.L, Uniqueness of viscosity solutions of Hamilton-Jacobi equations revisited, J. math. soc. Japan, 39, 581-596, (1987) · Zbl 0644.35016
[16] Crandall, M.G; Lions, P.L; Crandall, M.G; Lions, P.L, Viscosity solutions of Hamilton-Jacobi equations, Trans. amer. math. soc., C. R. acad. sci. Paris, 292, 183-186, (1981), see also · Zbl 0874.49025
[17] Crandall, M.G; Lions, P.L, On existence and uniqueness of solutions of Hamilton-Jacobi equations, Nonlinear anal. T.M.A., 10, 353-370, (1986) · Zbl 0603.35016
[18] Crandall, M.G; Lions, P.L; Crandall, M.G; Lions, P.L, Remarks on the existence and uniqueness of unbounded viscosity solutions of Hamilton-Jacobi equations, Illinois J. math., C. R. acad. sci. Paris, 298, 217-220, (1983), see also · Zbl 0874.49025
[19] Crandall, M.G; Lions, P.L; Crandall, M.G; Lions, P.L, Hamilton-Jacobi equations in infinite dimensions, J. funct. anal., C. R. acad. sci. Paris, 300, 6-70, (1985), see also · Zbl 0793.35118
[20] Crandall, M.G; Lions, P.L, Hamilton-Jacobi equations in infinite dimensions, J. funct. anal., 65, 368-405, (1986), Part II · Zbl 0639.49021
[21] Crandall, M.G; Lions, P.L, Hamilton-Jacobi equations in infinite dimensions, J. funct. anal., 68, 214-247, (1986), Part III · Zbl 0739.49015
[22] Crandall, M.G; Lions, P.L, Solutions de viscosité pour LES équations de Hamilton-Jacobi en dimension infinie intervenant dans le contrôle optimal de problèmes d’évolution, C. R. acad. sci. Paris, 305, 233-236, (1987), and work in preparation
[23] Debiard, A; Gaveau, B, Problème de Dirichlet pour l’équation de Levi, Bull. sci. math. Sér. II, 102, 369-386, (1978) · Zbl 0413.35067
[24] Evans, L.C, A convergence theorem for solutions of nonlinear second-order elliptic equations, Indiana univ. math. J., 27, 875-887, (1978) · Zbl 0408.35037
[25] Evans, L.C, On solving certain nonlinear partial differential equations by accretive operator methods, Israel J. math., 36, 225-247, (1980) · Zbl 0454.35038
[26] Ishii, H, On uniqueness and existence of viscosity solutions of fully nonlinear second-order elliptic PDE’s, Comm. pure appl. math., 42, 15-45, (1989) · Zbl 0645.35025
[27] Ishii, H, Uniqueness of unbounded viscosity solution of Hamilton-Jacobi equations, Indiana univ. math. J., 33, 721-748, (1984) · Zbl 0551.49016
[28] Ishii, H, Existence and uniqueness of solutions of Hamilton-Jacobi equations, Funkcial. ekvac., 29, 167-188, (1986) · Zbl 0614.35011
[29] Ishii, H, Remarks on existence of viscosity solutions of Hamilton-Jacobi equations, Bull. fac. sci. engrg. chuo univ., 26, 5-24, (1983) · Zbl 0546.35042
[30] Ishii, H, Perron’s method for Hamilton-Jacobi equations, Duke math. J., 55, 369-384, (1987) · Zbl 0697.35030
[31] {\scH. Ishii}, A boundary value problem of the Dirichlet type for Hamilton-Jacobi equations, to appear in Annali Scuola Norm. Sup. Pisa.
[32] Ishii, H, Hamilton-Jacobi equations with discontinuous Hamiltonians on arbitrary open sets, Bull. fac. sci. engrg. chuo univ., 28, 33-77, (1985) · Zbl 0937.35505
[33] {\scH. Ishii and N. Yamada}, A remark on a system of inequalities with bilateral obstacles, to appear in Nonlinear Anal. · Zbl 0718.49010
[34] Jensen, R, The maximum principle for viscosity solutions of fully nonlinear second-order partial differential equations, Arch. rat. mech. anal., 101, 1-27, (1988) · Zbl 0708.35019
[35] Jensen, R; Lions, P.L; Souganidis, P.E, A uniqueness result for viscosity solutions of second-order fully nonlinear partial differential equations, (), 975-978 · Zbl 0662.35048
[36] Krylov, N.V, Controlled diffusion processes, (1980), Springer Berlin · Zbl 0459.93002
[37] Lasry, J.M; Lions, P.L, A remark on regularization in Hilbert spaces, Israel J. math., 55, 257-266, (1986) · Zbl 0631.49018
[38] Lasry, J.M; Lions, P.L, Nonlinear elliptic equations with singular boundary conditions and stochastic control with state constraints, I, C. R. acad. sci. Paris, 299, 213-216, (1984), See also · Zbl 0568.35042
[39] Lions, P.L, Generalized solutions of Hamilton-Jacobi equations, (1982), Pitman London · Zbl 1194.35459
[40] Lions, P.L, Existence results for first-order Hamilton-Jacobi equations, Richarche mat., 32, 3-23, (1983) · Zbl 0552.70012
[41] Lions, P.L, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations, part II: viscosity solutions and uniqueness, Comm. partial differential equations, 8, 1229-1276, (1983) · Zbl 0716.49023
[42] Lions, P.L, Some recent results in the optimal control of diffusion processes, () · Zbl 0441.49020
[43] Lions, P.L, A remark on the bony maximum principle, (), 503-508 · Zbl 0525.35028
[44] Lions, P.L, Neumann type boundary conditions for Hamilton-Jacobi equations, Duke math. J., 52, 793-820, (1985) · Zbl 0599.35025
[45] Lions, P.L, Optimal stochastic control and viscosity solutions of fully nonlinear second-order equations in infinite dimensions, part I: the case of bounded evolutions, Acta math., 161, 243-278, (1988) · Zbl 0757.93082
[46] Lions, P.L; Souganidis, P.E, Viscosity solutions of second-order equations, stochastic control and stochastic differential games, () · Zbl 0825.49042
[47] Lions, P.L; Lions, P.L, Control of diffusion processes in \(R\)^{N}, Comm. pure appl. math., C. R. acad. sci. Paris, 288, 339-342, (1979), See also · Zbl 0441.49020
[48] Lions, P.L; Lions, P.L, Sur LES équations de Monge-Ampère, 2, Manuscripta math., Arch. rational mech. anal., 89, 93-122, (1985) · Zbl 0579.35027
[49] {\scB. Perthame and R. Sanders}, The Neumann problem for nonlinear second-order singular perturbation problems, preprint. · Zbl 0664.35003
[50] Pucci, C, Su una limitazione per soluzioni di equazioni ellitiche, Boll. un. mat. ital., 21, 228-233, (1966) · Zbl 0149.07401
[51] Pogorelov, A.V, Monge-Ampère equations of elliptic type, (1964), Noordhoff Groningen · Zbl 0133.04902
[52] Soner, H.M, Optimal control with state-space constraints, I. SIAM J. control optim., 24, 552-561, (1986) · Zbl 0597.49023
[53] Souganidis, P.E, Existence of viscosity solutions of Hamilton-Jacobi equations, J. differential equations, 56, 345-390, (1985) · Zbl 0506.35020
[54] Trudinger, N.S, Hölder gradient estimates for fully nonlinear elliptic equations, () · Zbl 0882.35045
[55] {\scN. S. Trudinger}, Personnal communication and work in preparation.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.